Alert archive / Alabama / Tornado Warnings in 2004

Tornado Warning 25, NWS Huntsville, AL

October 18, 2004Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at Oct 18, 2004, 5:28 PM CDT for Lauderdale County, Alabama. It was in force for 47 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2004, 5:28 PM CDT (22:28 UTC)
Expired
Oct 18, 2004, 6:15 PM CDT
In force
47 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Northeast Alabama radar (KHTX), 133 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 5:30 PM CDTTORNADO10 N Florence, ALTORNADO TOUCHDOWN NEAR ZIP CITY...NO REPORT OF DAMAGE.
Oct 18, 5:40 PM CDTFUNNEL CLOUD10 Ne Florence, ALSTRONG ROTATION REPORTED JUST ABOVE GROUND NEAR INTERSECTION OF HWY 43 AND HWY 64.
Oct 18, 5:50 PM CDTTORNADO10 Ne Florence, ALTORNADO ON THE GROUND 5 MILES N OF HWY 72...NEAR COUNTY RD 31.
Oct 18, 6:00 PM CDTHAIL 0.255 E Lexington, ALHAIL REPORTED IN GRASSY.
Oct 18, 6:00 PM CDTHAIL 0.255 E Lexington, ALNEAR GRASSY
Oct 18, 6:05 PM CDTTORNADOE Lexington, ALTORNADO ON GROUND...CONFIRMED DAMAGE IN AREA
Oct 18, 6:05 PM CDTTORNADOLexington, ALNUMEROUS REPORTS OF TORNADO ON GROUND BETWEEN CENTER HILL AND LEXINGTON.
Oct 18, 6:05 PM CDTTORNADOLexington, ALTORNADO ON GROUND...CONFIRMED DAMAGE IN AREA.
Oct 18, 6:18 PM CDTTORNADO2 N Lexington, ALDAMAGE TO HOUSE LOCATED CLOSE TO TN STATE LINE NEAR HWY 101.
Oct 18, 6:22 PM CDTFUNNEL CLOUD8 E Lexington, ALTORNADO DEVELOPING ABOUT 5 MILES EAST OF GRASSY...NEAR LIMESTONE AND LAUDERDALE COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 3:20 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 182228
TORHUN
ALC077-182315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
526 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 615 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A TORNADO JUST EAST OF UNDERWOOD-PETERSVILLE...MOVING EAST AT 25   
  MPH. THIS EXTENDS THE EARLIER TORNADO WARNING. AT 505 PM...THE     
  LAUDERDALE COUNTY EMERGENCY MANAGER REPORTED NUMEROUS INJURIES IN  
  A MOBILE HOME AREA JUST NORTH OF FLORENCE NEAR COUNTY ROADS 81 AND 
  289.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  KILLEN.
  LEXINGTON.

TAKE COVER IN A STURDY BUILDING OR GO UNDERGROUND NOW. MOBILE 
HOMES...VEHICLES...AND HIGHWAY OVERPASSES ARE NOT SAFE

VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL
SHELTER. AS A LAST RESORT...TAKE COVER IN A DITCH OR LOW SPOT THAT IS
NOT PRONE TO FLOOD. HIGHWAY OVERPASSES ARE NOT SAFE

A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.

LAT...LON 3499 8771 3501 8762 3500 8758 3500 8721
      3498 8722 3485 8722 3482 8769 3496 8772
      3497 8773

$$ 

SCHAUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 18, 3:22 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 18, 3:22 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
322 PM CDT MON OCT 18 2004

.UPDATE...
VERY STRONG CONVECTION OCCURING ACROSS NERN MS...MOVING EWD TOWARDS
NWRN AL. AFTER DISCUSSION WITH SPC...A TORNADO WATCH WILL BE ISSUED
FOR THE ENTIRE HUN CWA EXCEPT FOR CULLMAN COUNTY. AFTN PUBLIC PKG
WILL BE ISSUED SHORTLY WITH APPROPRIATE WORDING AND HEADLINES...
&&

.DISCUSSION...
SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
FOCUS IN THE SHORT TERM OBVIOUSLY CENTERS ON POPS OVER THE NEXT
24-36 HRS...AND POTENTIAL FOR SVR WX. AS NOTED PARTICULARLY WELL IN
RECENT SPC DAY 2 OUTLOOKS...LACK OF LARGE-SCALE FORCING MECHANISMS
COMPLICATES THIS ISSUE GREATLY ONCE THE SHORTWAVE PASSES OFF TO THE
NW. IN ADDITION...MODELS HAVE HAD GREAT DIFFICULTY HANDLING THIS
PATTERN...AND THIS CONTINUED WITH RELATIVELY POOR HANDLING OF STORMS
THIS MORNING.

PUTTING THAT ASIDE...ETA SEEMS TO SUGGEST THAT THE BEST POTENTIAL
FOR CONVECTION OVERNIGHT WILL BE ACROSS THE ARK-LA-MISS REGION NEAR
JAN...WITH THE BEST INSTABILITY AND MOISTURE...AND THE STRONGER
OVERALL DYNAMICS. WARM FRONT WILL REMAIN WELL TO OUR N SO THAT
FOCUSING MECHANISM IS ALSO PROBABLY OUT OF RANGE. IF STORMS DO
FIRE TO THE SW...THERE IS A DECENT CHANCE THAT THIS WILL STARVE
MOISTURE NEEDED FOR LOCAL DEVELOPMENT. FOR TEMPS...WILL TREND
TOWARDS THE WARMER ETA MOS FOR MINS.

COMPLEX THAT COULD DEVELOP OVERNIGHT DOES HAVE THE POTENTIAL TO
TRANSLATE EWD AND CREATE A WET/STORMY MORNING ACROSS THE TN VALLEY.
AM HRS DO LOOK LIKE THE BEST CHANCE OF RAIN WITH SOME SEMBLANCE OF A
LLVL JET AND BETTER INSTABILITY...BUT THINK ANY SVR ACTIVITY HERE
WILL PROBABLY BE PRETTY ISOLATED. BOTH THE DYNAMICS AND INSTABILITY
WEAKEN DURING THE DAY...SO PLAN TO EMPHASIZE MORNING AS A BETTER
TIME FOR RAINFALL IN THE GRIDS AND ZONES. ALSO PLAN TO TREND AGAIN
TOWARDS THE COOLER ETA MOS FOR MAX TEMPS TOMORROW...AS WIDESPREAD
CLOUD COVER AND RAINFALL SHOULD KEEP HEATING TO A MINIMUM.

THINGS SHOULD BEGIN TO DRY OUT TUES NIGHT INTO WED AS UPR RIDGING
BEGINS TO DEVELOP...AND REMAINDER OF THE PD LOOKS DRY AS HIGH
PRESSURE BUILDS. GOING TEMPS AND FCST LOOKED PRETTY GOOD FOR THIS
TIME PD...WITH ONLY MINOR CHANGES MADE.

EXTENDED (THURSDAY THROUGH MONDAY)...
DAYS 4-7 HINGE LARGELY ON THE STRENGTH OF AN UPR-LVL RIDGE...WHETHER
IT IS STRONG ENOUGH TO DEFLECT A SHORTWAVE OVER THE MID MS AND OH
VALLEYS. THERE IS A BIT MORE SPREAD IN THE MED-RANGE MODELS
CENTERING PRIMARILY ON THE STRENGTH OF THE HIGH AND THE EXACT TIMING
AND STRENGTH OF THE SHORTWAVE...BUT THERE IS NOT QUITE ENOUGH SPREAD
TO HAVE A SIGNIFICANT PREFERENCE. IN GENERAL...DOESNT LOOK LIKE A
VERY DIFFERENT FCST EITHER...AS A STRONG FRONT WILL APPROACH THE
AREA DURING THE WEEKEND...BUT FIZZLE OUT AS HIGHLY-AMPLIFIED FLOW
BECOMES MORE ZONAL AGAIN. MODELS NOW DEPICT A SECOND SHORTWAVE
DIGGING IN ACROSS THE NERN CONUS WHICH GIVES NEW LIFE TO THE FRONT
JUST BEYOND DAY 7...BUT WILL MAKE THE FCST DRY FOR MONDAY ATTM.

NOT MANY CHANGES MADE TO THE EXTENDED...WITH JUST MINOR ADJUSTMENTS
IN TIMING FOR THE WEEKEND AND THE USUAL TWEAKS TO TEMPERATURES.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  75  61  78 /  60  60  30  20
SHOALS        66  75  61  79 /  80  70  30  20
CULLMAN       66  76  63  79 /  60  60  30  20
FAYETTEVILLE  64  75  62  78 /  60  60  30  20
FT PAYNE      64  75  63  77 /  50  60  30  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH ALZ001>ALZ010 THRU 8PM.
TN...TORNADO WATCH TNZ076-TNZ096-TNZ097 THRU 8PM.
&&

BCC/27
Hazardous weather outlook, Oct 18, 4:35 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CDT MON OCT 18 2004

ALZ001>010-016-TNZ076-096-097-191000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
435 PM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

SEVERAL STRONG THUNDERSTORMS HAVE DEVELOPED ROUGHLY ALONG THE
ALABAMA-TENNESSEE STATE LINE...INCLUDING ONE DANGEROUS SUPERCELL
THOUGHT TO CONTAIN A TORNADO. THIS HAS PROMPTED A TORNADO WATCH...
WHICH REMAINS IN EFFECT UNTIL 8 PM TONIGHT. IF IT MAINTAINS ITS
STRUCTURE...THE MAIN SUPERCELL WOULD LIKELY TRACK ACROSS NORTHERN
PORTIONS OF LIMESTONE AND MADISON COUNTIES IN ALABAMA...AND
POSSIBLY INTO SOUTHERN PORTIONS OF LINCOLN AND FRANKLIN COUNTIES IN
TENNESSEE. STAY TUNED TO FURTHER WARNINGS AND STATEMENTS FOR
FURTHER INFORMATION.

ASIDE FROM THE MAIN SUPERCELL...THE THREAT FOR WIDESPREAD SEVERE
WEATHER APPEARS TO BE RELATIVELY LOW THIS EVENING. CLOUDS AND
RAINFALL ALL DAY HAVE STABILIZED THE ATMOSPHERE ACROSS MOST OF THE
AREA. ANY THUNDERSTORMS THAT DEVELOP THIS EVENING WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS OF 40 TO 45 MPH.

AT THIS TIME...IT APPEARS THAT THERE MAY BE A BREAK IN THE
PRECIPITATION DURING THE LATE EVENING AND INTO THE OVERNIGHT HOURS.
ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER
ARKANSAS...LOUISIANA...AND MISSISSIPPI OVERNIGHT TONIGHT WHICH MAY
BEGIN TO AFFECT THE REGION TOWARDS DAYBREAK.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

IF THE COMPLEX OF SHOWERS AND THUNDERSTORMS DOES DEVELOP WEST OF THE
AREA TONIGHT...A ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA MAINLY DURING THE MORNING ON TUESDAY. WHILE ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREAT BEING STRONG
STRAIGHT LINE WINDS...A WIDESPREAD SEVERE WEATHER EVENT APPEARS
UNLIKELY.

ANOTHER UPPER LEVEL DISTURBANCE MAY HELP TRIGGER SOME MORE SHOWERS
AND THUNDERSTORMS ACROSS MISSISSIPPI LATE TUESDAY AFTERNOON...WHICH
MAY IN TURN MOVE ACROSS THE AREA TUESDAY EVENING. HOWEVER...
CONFIDENCE IN ADDITIONAL REDEVELOPMENT IS LOW.

BEYOND TUESDAY...UPPER RIDGING WILL RESULT IN DECREASED RAIN CHANCES
FOR MID TO LATE WEEK. A WEAKENING FRONT WILL APPROACH THE AREA OVER
THE WEEKEND WHICH WILL BRING A CHANCE FOR SHOWERS AND PERHAPS A FEW
THUNDERSTORMS AT THAT TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED AND/OR ONGOING THIS EVENING.

27

In the hours before

Special weather statement, Oct 18, 3:04 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
304 PM CDT MON OCT 18 2004

ALZ001-002-182030-
COLBERT-LAUDERDALE-
304 PM CDT MON OCT 18 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING
NORTHWEST ALABAMA...

AT 3 PM...A STRONG THUNDERSTORM OVER NORTHEAST MISSISSIPPI WAS MOVING
EAST AT 50 MPH TOWARD THE WATERLOO AREA OF LAUDERDALE COUNTY...AND
THE RIVERTON AREA OF COLBERT COUNTY. BASED ON THE CURRENT MOVEMENT...
THE STORM WILL REACH THAT AREA AROUND 330 PM.

THIS STORM IS ROTATING... AND IF IT KEEPS ITS CURRENT STRENGTH...
IT WILL BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH OR
MORE AND LARGE HAIL. PLEASE STAY TUNED FOR UPDATES AND POSSIBLE
WARNINGS.

SCHAUB
Special weather statement, Oct 18, 4:50 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT MON OCT 18 2004

TNZ096-182300-
LINCOLN-
450 PM CDT MON OCT 18 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING
SOUTHERN LINCOLN COUNTY...

AT 450 PM...A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF THE
TENNESSEE ALABAMA STATE LINE...NEAR ARDMORE...MOVING NORTHEAST AT 40
MPH. THIS STORM LIKELY CONTAINS GUSTY WINDS IN EXCESS OF 40 TO 45
MPH...ALONG WITH SMALL HAIL...AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

ON ITS CURRENT PATH...IT WILL AFFECT TAFT AROUND 5 PM...HIGHWAY 231
AND BELLEVIEW AROUND 5:15...AND FLINTVILLE BY 5:30.

STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS.

BCC
Local storm report, Oct 18, 4:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 E RIVERTON            34.88N 88.04W
10/18/2004                   COLBERT            AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN IN RIVERTON AREA.

&&

PNG
Local storm report, Oct 18, 5:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          12 NNW FLORENCE         34.99N 87.75W
10/18/2004                   LAUDERDALE         AL   TRAINED SPOTTER

            SPOTTER REPORT TORNADO ON THE GROUND NEAR COUNTY RD 6 AND
            COUNTY RD 9...JUST NORTHWEST OF PETERSVILLE.

&&

PNG
Local storm report, Oct 18, 5:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
514 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     15 W FLORENCE           34.83N 87.93W
10/18/2004                   COLBERT            AL   AMATEUR RADIO

            TREES DOWN IN COLBERT PARK AREA.

&&

PNG

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:35 PM CDTTornado WarningHUNColbert, Lauderdale40 min
Oct 18, 4:05 PM CDTTornado WarningHUNColbert, Lauderdale40 min
Oct 18, 4:42 PM CDTTornado WarningHUNLauderdale48 min
Oct 18, 5:53 PM CDTTornado WarningHUNLimestone37 min
Oct 18, 6:10 PM CDTTornado WarningHUNLauderdale35 min
Oct 18, 6:27 PM CDTTornado WarningHUNLimestone33 min

Nearby

Tornado Warnings in Alabama, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.